Forum

Steroids kept me awake for two weeks

Hi all, I’ve had optic neuritis recently which caused blurred vision in my left eye, previously it was my right eye. I was prescribed dexamethasone (oral steroids) which helped immediately and within a few days my eyesight returned which was wonderful. My psoriasis on my scalp healed entirely also which was an added bonus. However, the steroids have totally disrupted my sleep pattern as I wake up at 3am and then I’m wide awake and can’t get back to sleep. Another side effect if the steroids is being manic and extreme spells of being hyper or emotional even after I’ve finished the course of steroids almost two weeks ago. For example this week I’ve been in tears hysterically several times which is totally abnormal for me so i assume the steroids are still in my system. This has resulted in me having to take time off work as I was an emotional wreck yesterday. Does anyone have any advice on how to sleep whilst taking these drugs as the pharmacist refused to give me sleeping pills. Also does anyone have any recommendations of alternative drugs to help optic neuritis that don’t have such extreme side effects. I’m worried that being deprived of sleep may bring on another MS symptom? Thanks Ess xxx

Ess, you need to see if your GP can help with sleep deprivation as sometimes steroids can stay in the system for up to 6 months. Can’t advise on optic neuritis I’m afraid as I never had that symptom.

That’s one of the worst side effects of Dex, the not sleeping, but I wouldn’t take sleeping tablets. It’s a different sort of wakefulness. I find it works better just going with it - don’t try and fight it, just let it take its course.

I stay up till about 2am then when I start feeling sleepy I go to bed and get a solid lump of sleep till about 6am. I feel better for doing that rather than keep waking up and trying to go back to sleep. Gradually about a week after the course has finished I start sleeping better then you get that first full night’s sleep which is lovely!

The rolling News channels or DVDs help to relax me during the night and I take time off work, not so much for the relapse but because of the steroids. Then I can do what I want during the day whether it’s doze or constant manic housework!

They are strong drugs but they work well for me - I hope they do for you too.